Daytrana and Weight Loss
There are a number of side effects that may occur with the use of Daytrana, and weight loss is one of them. Weight loss was reported in up to 9.2 percent of children who took the medication in a short-term study. Unintended weight loss can be a problem in growing children; if weight loss becomes a problem, it may be necessary to switch to another ADHD medication. Daytrana may be prescribed "off-label" for weight loss; it is not approved by the FDA for weight loss.
Daytrana and Weight Loss: An Overview
Daytrana™ (methylphenidate patch) is a prescription medication that is used to treat ADHD in children and adolescents. There are a number of possible side effects of stimulants like Daytrana. Weight loss appears to be one of the most common. For some people, this may be a good thing. Healthcare providers do, on occasion, prescribe stimulants as a weight loss medicine.
For many people though, unintended weight loss can be a problem. For example, weight loss can be a problem in growing children. Using Daytrana for weight loss can also be a problem if the medicine is abused. In fact, losing weight may be one of the reasons why so many people abuse medications like Daytrana (see Daytrana Abuse for more information).
Daytrana and Weight Loss in Children
Weight loss is a common side effect of stimulants such as Daytrana. In one short-term (seven-week) study, up to 9.2 percent of children experienced weight loss. In a short-term study of Daytrana in adolescents (age 13 through 17 years old), up to 5.5 percent of those taking the medication experienced weight loss. Although weight loss may be a desirable side effect for some children, too much can be a problem for growing bodies.
If your child seems to be losing too much weight, talk to your healthcare provider. There are other ADHD medications that may not cause these problems for your child.